ABC World News has been doing report after report on the possibility that the osteoporosis medications, called bisphosphonates (like Boniva, Fosamax, Actonel, Reclast, and Zometa) may be associated with atypical and severe fractures of the femur. No one knew for sure if this was a problem or not, but we sure had quite a number of patients call our office. They were very concerned. But now, a new study is giving reassurance to healthcare professionals and our patients.
The study published in the New England Journal of Medicine “seems to give the reassurance that long-term use” of osteoporosis drugs “does not raise the risk of a thigh bone breaking.”
The New York Times reports that the study “fails to find clear evidence that bisphosphonates are causing” femoral fractures.
In fact, the University of California-San Francisco researchers “report that the thighbone fractures are so rare, even in women taking bisphosphonates for up to 10 years, that it is not clear whether the drugs make them more likely. And, they report, if there is a risk, it is far outweighed by the drugs’ clear benefit in preventing fractures of the hip and spine in people with osteoporosis.”
To examine the risk of thighbone fractures, “researchers combined results from three large studies involving more than 14,000 women who were given Fosamax [alendronate], Reclast [zoledronic acid], or dummy treatments for three to 10 years,” the AP reports.
Altogether, “284 hip and leg fractures occurred, including 12 of the unusual upper-thigh type.”
While “there was a trend toward more of these unusual fractures among bisphosphonate users … the difference was small enough to have occurred by chance.”
MedPage Today reported that in an editorial accompanying the study, endocrinologist Elizabeth Shane, MD, of Columbia University, “urged physicians with concerns about atypical femoral fractures and bisphosphonates to avoid a ‘rush to judgment.'”
Yet, on the other hand, they argued that bisphosphonates definitely do prevent other types of fractures. On the basis of the FIT and HORIZON trials, they calculated that 3,000 patient-years of treatment would prevent 71 vertebral fractures, 11 hip fractures, and 18 other types of fracture.
“We concluded that if you treat 1,000 women with osteoporosis for three years, these drugs would prevent 100 fractures, including 11 hip fractures,” Dennis M. Black, PhD, of the University of California, San Francisco, tells WebMD. “And even if you posit a threefold increase in fracture risk from these drugs, only one of those 1,000 women would have an upper thigh fracture.”
“These fractures do seem to occur and they are frightening, yet the evidence so far suggests that relative to common hip fractures they are quite rare,” Columbia University endocrinologist Elizabeth Shane, MD, told WebMD.
“The concern doctors have is that people will forget about the many thousands of hip fractures prevented by bisphosphonates and focus on the relatively rare fractures that may or may not be caused by them.”
Edward Puzas, a professor of orthopedics and director of orthopedic research at the University of Rochester Medical Center in New York, took a similar stance. “There is absolutely no reason and no evidence to stop this medication based on the fact of these unusual fractures,” he said.
“The chance of breaking a bone because of osteoporosis and all the subsequent consequences are so much more severe than these rare instances of a fracture that we don’t even know are caused by bisphosphonates,” Puzas said. “People should not discontinue this medication based on what we’re talking about right now.”
So, the bottom line, to me and my patients, is this: these medications seem safe and effective. Not only is it not likely that they cause fractures, but probable that they significantly prevent fractures.